A diagnosis of tinnitus is based upon identification of characteristic symptoms, a detailed patient history, a thorough clinical evaluation and complete audiologic testing. These steps will help to differentiate rhythmic tinnitus from non-rhythmic tinnitus. It cannot be overemphasized that tinnitus is a symptom of another underlying condition and not a diagnosis in and of itself. Because of the high number of underlying causes of tinnitus, a variety of specialized tests to detect the specific cause may be necessary. Attempting to identify the underlying cause of tinnitus is the first step in evaluating a person with tinnitus.
It is very well accepted that tinnitus often is "centralized" -- while it is usually initiated with an inner ear event, persistent tinnitus is associated with changes in central auditory processing (Adjamian et al, 2009). Sometimes this idea is used to put forth a "therapeutic nihilism" -- suggesting that fixing the "cause" -- i.e. inner ear disorder -- will not make the tinnitus go away. This to us seems overly simplistic -- while it is clear that the central nervous system participates in perception of sounds, and thus must be a participant in the "tinnitus" process, we think that it is implausible that in most cases that there is not an underlying "driver" for persistent tinnitus.
As of 2014 there were no medications effective for idiopathic tinnitus. There is not enough evidence to determine if antidepressants or acamprosate are useful. While there is tentative evidence for benzodiazepines, it is insufficient to support usage. Usefulness of melatonin, as of 2015, is unclear. It is unclear if anticonvulsants are useful for treating tinnitus. Steroid injections into the middle ear also do not seem to be effective.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Dr. Ben Wedro practices emergency medicine at Gundersen Clinic, a regional trauma center in La Crosse, Wisconsin. His background includes undergraduate and medical studies at the University of Alberta, a Family Practice internship at Queen's University in Kingston, Ontario and residency training in Emergency Medicine at the University of Oklahoma Health Sciences Center.
Demographic variables (age, sex, type of tinnitus) and baseline THI scores of placebo (n = 16) and treatment (n = 11) groups did not significantly differ from one another at the start of the study. At 3 months, participants in the treatment group reported significantly lower scores on the THI when compared to the placebo group (p < .05). The treatment group also showed an 11-point drop in THI scores when comparing baseline and 3 months (p < .05; please see Figure 2). THI scores for the placebo group comparing both time points were non-significant. Past studies have indicated that the minimum change in the THI score to be considered clinically significant is a drop of 6 to 7 points.9 As such, the results of our clinical study suggest that tinnitus and its related symptoms can produce a clinically significant reduction in tinnitus within the first 3 months using the personalized music-based therapy.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly.